Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 242, NWS Midland/Odessa, TX

August 1, 2008Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2008, 4:40 PM CDT for Martin County, Midland County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 4:40 PM CDT (21:40 UTC)
Expired
Aug 1, 2008, 5:15 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:37 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 2:37 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT FRI AUG 1 2008

.DISCUSSION...
AN APPARENT REMNANT VORTICITY MAX OF TROPICAL SYSTEM DOLLY WAS
TRANSLATING WESTWARD ACROSS WEST CENTRAL TEXAS THIS AFTERNOON.
THUNDERSTORMS WERE DEVELOPING IN ASSOCIATION WITH THIS WAVE ALONG A
SURFACE TROUGH/LOW LEVEL CONVERGENT ZONE THAT EXTENDED FROM THE
PERMIAN BASIN EASTWARD INTO CENTRAL TEXAS.  EXPECT STORMS TO BECOME
MORE WIDESPREAD AS DAYTIME HEATING AND DEWPOINTS IN THE LOW TO MID
60S HAVE COMBINED TO YIELD SBCAPES IN THE VICINITY OF 1000 TO 2000
J/KG.  SINCE 0 TO 6 KM BULK SHEAR VECTORS WERE 25KT AT BEST...ANY
SEVERE STORM THREAT WILL PROBABLY BE LIMITED.  HOWEVER...A FEW
STORMS COULD PRODUCE WINDS OF 50 TO 60 MPH CONSIDERING INVERTED V
FORECAST SOUNDINGS OVER THE PERMIAN BASIN AND LOWER TRANS PECOS.
HAVE INCREASED THE POPS FOR TONIGHT FROM THE PERMIAN BASIN WESTWARD
ACROSS THE STOCKTON PLATEAU AND DAVIS MOUNTAINS AS CONVECTION WILL
LIKELY PERSIST WITHIN MOIST UNSTABLE REGIME...AND A MODEST LOW LEVEL
JET IS EXPECTED TO DEVELOP.

THE UPPER RIDGE OVER THE CENTRAL ROCKIES WILL EXPAND EASTWARD INTO
THE CENTRAL PLAINS SATURDAY...THEN THE MISSISSIPPI RIVER VALLEY BY
SUNDAY.  THE WAVE CURRENTLY MOVING INTO THE AREA THIS AFTERNOON WILL
PASS ON THE THE WEST...BUT NOT BEFORE AIDING THUNDERSTORM
DEVELOPMENT OVER THE HIGHER TERRAIN SATURDAY.  THE PROXIMITY OF THE
UPPER RIDGE THEN WILL LIKELY BE CLOSE ENOUGH TO FOREGO ANY
CONVECTION ACROSS THE CWA SUNDAY AND MONDAY.  TEMPERATURES WILL COOL
BE LESS HOT SATURDAY DUE TO THE LOWER HEIGHTS...THICKNESSES AND
SLIGHTLY COOLER H85 TEMPS BUT WILL REBOUND SUNDAY AND MONDAY TO
ABOVE NORMAL LEVELS.

MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL WEAKEN
OVER THE SOUTHERN CONUS TUESDAY AND WEDNESDAY...BESET BY AN UPPER
TROUGH TRANSLATING EASTWARD ACROSS THE NORTHERN PLAINS...AND AN
INVERTED UPPER TROUGH HEADING WEST AROUND THE SOUTHERN PERIPHERY OF
SAID RIDGE.  THIS SHOULD ALLOW FOR TEMPERATURES NEAR NORMAL BY MID
NEXT WEEK.  RAIN CHANCES WILL GET BETTER TOO...BUT DIFFERENCES WITH
THE TIMING...STRENGTH AND OVERALL POSITION OF THIS FEATURE WILL
PREVENT ADDING ANYTHING MORE THAN SOME SLIGHT CHANCES FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  96  73 100  /  30   0   0   0
CARLSBAD NM                69  93  69  95  /  10  10  10  10
DRYDEN TX                  72  94  72  96  /  20  10   0   0
FORT STOCKTON TX           70  93  71  96  /  30  10  10   0
GUADALUPE PASS TX          68  83  68  86  /  10  20  20  10
HOBBS NM                   69  92  68  94  /  10   0  10   0
MARFA TX                   60  87  58  89  /  30  20  20  10
MIDLAND INTL AIRPORT TX    72  95  72  99  /  30   0   0   0
ODESSA TX                  73  94  71  99  /  30   0   0   0
WINK TX                    73  98  73 102  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

13/67
Hazardous weather outlook, Aug 1, 12:37 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CDT FRI AUG 1 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1237 PM CDT FRI AUG 1 2008 /1137 AM MDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
FROM THE EASTERN PERMIAN BASIN THROUGH THE BIG BEND AREA. THE MAIN
THREATS WITH THESE STORMS WILL BE POTENTIALLY HIGH WINDS OF AROUND
50 MPH...AS WELL AS LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS FROM THE GUADALUPE MOUNTAINS TO THE DAVIS
MOUNTAINS SATURDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE
LOCALLY HEAVY RAIN FALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 1, 4:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     RANKIN                  31.23N 101.94W
08/01/2008                   UPTON              TX   TRAINED SPOTTER

            THUNDERSTORM WINDS TORE 1.5 INCH DIAMETER BRANCHES OFF
            TREES AND DOWNED A 30 FOOT PINE TREE.

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:05 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Aug 1, 4:32 PM CDTSevere Thunderstorm WarningMAFUpton13 min
Aug 1, 4:48 PM CDTSevere Thunderstorm WarningMAFMitchell57 min
Aug 1, 6:44 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.